PITTSBURGH (KDKA) — A severe allergy to a COVID-19 vaccine is rare: five in a million with Pfizer and 2 1/2 per million with Moderna.
“Those are the ones they have confirmed anaphylaxis,” says allergist Dr. James DeAngelo of Allergy and Clinical Immunology Associates.READ MORE: Mon Wharf Reopening For Parking On Monday
Anaphylaxis is a life-threatening reaction with a drop in blood pressure and trouble breathing, typically within minutes, and can be associated with blood test abnormalities. But there are other signs of a mild allergy, including swelling in the skin.
“They don’t count things like hives and facial edema. Those are systemic reactions. So I think the frequency is higher than we’re seeing in the data if you count minor allergic reactions,” says Dr. DeAngelo.
“I have seen in the office only one person so far that has received, it was the Pfizer vaccine. And they had facial swelling 45 to 50 minutes after receiving the vaccine,” he added.
A component of the vaccine, called polyethylene glycol, is thought to be the reason.
“It’s in our toothpaste,” Dr. DeAngelo said. “It’s on pill coatings, it’s everywhere.”
Dr. DeAngelo advises his patients who are allergic to this ingredient.READ MORE: University of Pittsburgh Main Campus Shifts Into Lower-Risk Classification For The Coronavirus
“We either have to wait for the other vaccines to come out or take special precautions,” the doctor said.
For people who swell up with their first dose, and still really want the second because of the risk of illness, a doctor could prescribe a protocol of steroid and antihistamine pills the day of the vaccine. But it shouldn’t be standard practice for everyone.
“It can mask anaphylactic symptoms. I really want them to know if they’re getting warning signs,” said Dr. DeAngelo.
He recommends that people who have had anaphylaxis in the past wait at least 30 minutes after their shot and have their epinephrine injector handy. Run-of-the-mill allergies, though, shouldn’t stop anyone from getting immunized.
“A lot of the other calls that we get are simply, ‘I have hay fever, I had a history of egg allergy as a child.’ Those people I think are very good candidates,” Dr. DeAngelo said.
As for muscle aches, redness and fever, which are sometimes worse with the second shot.
“Those are not allergic reactions,” the doctor said.MORE NEWS: Baldwin High School Students Raise Thousands Of Dollars Through Polar Pop Event For Special Olympics Of Pennsylvania
That’s simply the immune system reacting to the vaccine and should not be treated as an allergy.